An Unusual Case of Prochlorperazine-Induced Dyskinesia Masquerading as Stroke
Prochlorperazine (Compazine) is a centrally acting dopaminergic receptor antagonist that is used for the treatment of nausea and vomiting. Like many dopamine antagonists, prochlorperazine has been reported to induce extrapyramidal reactions—such as parkinsonism, dystonia, and dyskinesia—with symptoms that can often be mistaken for a stroke. Patients with psychiatric disorders, elderly patients, or those younger than 20 years old are at increased risk. Recognizing the clinical signs facilitates an accurate diagnosis and appropriate treatment.
A 40-year-old woman presented to the emergency department complaining of difficulty in speaking and was admitted to the hospital for further evaluation. She reported a history of uterine fibroids, which caused menorrhagia and significant anemia. Five days earlier, she had had uterine artery embolization and had taken 10 mg of prochlorperazine once or twice daily for 4 days (for a total of 6 doses) for postoperative nausea. About 12 hours after the last prochlorperazine dose, the slurred speech began. She could understand spoken language but was unable to speak clearly herself. Her symptoms progressed over the next 24 hours, leading to this current hospitalization. She denied weakness in her upper or lower extremities, involuntary movements of the face, lips, mouth, and extremities, as well as diplopia, headache, blurred vision, or muscle spasm.
Physical examination showed the patient was alert and fully oriented, her vital signs were normal, and there was mild lower abdominal tenderness. The heart and lung examinations were normal, and her cranial nerves were intact. Sensory and motor examination revealed “clumsiness” in her right hand on fine-motor testing (eg, handwriting, drawing a clock face). No abnormal movements of her face, lips, mouth, or tongue, and no cerebellar signs were evident. Laboratory values showed hemoglobin level of 8.6 g/dL, with normal white blood cell and platelet counts. The serum chemistry profile and liver function test were normal. An electrocardiogram showed normal sinus rhythm. Computed tomography (CT) scan of the head without contrast was normal, ruling out mass, hemorrhage, or midline shift.
The next day, the patient had difficulty swallowing and began drooling from the right side of her mouth. Her speech was completely incomprehensible. Repeated neurologic examination now revealed fine vermicular movements of the tongue. Magnetic resonance imaging (MRI) of the brain was normal, excluding acute or subacute infarct. Thyroid function was normal. Acetylcholine receptor antibodies for myasthenia gravis were negative. The diagnosis of prochlorperazine-induced dyskinesia was made. Her symptoms started to improve after 72 hours, with near complete resolution by hospital day 5. Follow-up evaluation 2 weeks later was completely normal.
This woman’s symptoms appeared after a short exposure to a relatively low dose of prochlorperazine. Prochlorperazine is a common antiemetic agent used for outpatient and emergency department therapy. A recent systematic review of antipsychotics shows that prochlorperazine is safe and effective for the treatment of delirium in hospitalized patients.1
Prochlorperazine is known to cause extrapyramidal side effects. Many case reports describe such side effects associated with taking this drug, including akathisia, dystonia, neuroleptic malignant syndrome, psychiatric illness, and meningitis.2-8 Dyskinesia is a serious neurologic disorder caused by long-term (more than 3 months) and/or high-dose use of prochlorperazine.9,10
Signs and symptoms of prochlorperazine-induced extrapyramidal reactions can mimic the signs and symptoms of a stroke, as was seen in this patient. It is, therefore, important to recognize the distinguishing features of the adverse reactions associated with the antipsychotic medications. Hypothyroidism may also precipitate a dystonic reaction with prochlorperazine.
Prochlorperazine-induced extrapyramidal reactions, such as akathisia and dystonia, are common in younger patients and may occur after brief exposure to prochlorperazine. Akathisia is a syndrome that consists of subjective (feeling of inner restlessness and the urge to move), as well as objective (rocking while standing or sitting, lifting the feet as if marching on the spot, and crossing and uncrossing the legs while sitting) components.
Akathisia may range in intensity from a mild sense of disquiet or anxiety, which may be easily overlooked, to a total inability to sit still, associated with overwhelming anxiety and severe dysphoria that are manifested as an almost indescribable sense of terror and doom. In the most severe cases of dysphoria the patient is literally compelled to take action, at times leading to suicide attempts.
Antipsychotic-induced akathisia can be classified according to its onset in relation to the antipsychotic treatment—acute, tardive, withdrawal, or chronic akathisia. Reported prevalence rates vary widely, ranging from 5% to 36.8%.4 Many risk factors for acute akathisia have been described, and the exact pathophysiology is still unknown. Since akathisia is a drug-induced effect, optimal management involves prevention rather than treatment. Standardized titration and the use of novel antipsychotics are successful prevention measures.
Dystonia is a neurologic movement disorder in which sustained muscle contractions cause twisting and repetitive movements or abnormal postures. Dystonia can be generalized, segmental, intermediate, or focal. It is characterized by spasm of neck muscles, torticollis, extensor rigidity of back muscles, opisthotonus, trismus, swallowing difficulty, and dysphonia. These symptoms usually subside within a few hours, and almost always within 24 to 48 hours, after discontinuation of the drug.
Dyskinesia refers to an impairment of voluntary movement characterized by rhythmic, involuntary movements of the tongue, face, mouth, and jaw (eg, protrusion of tongue, puffing of cheeks, puckering of mouth, chewing movements), or involuntary movements of the extremities. In tardive dyskinesia, the symptoms continue or appear even after the discontinuation of the culprit drug. Tardive dyskinesia is an uncommon, disabling, and dreaded complication of prochlorperazine therapy and was not present in this patient.
Transient ischemic attack (TIA) may present with a variety of symptoms that can be confused with other neurologic diseases. Symptoms of TIA start abruptly and usually resolve within 24 hours. CT of the head and MRI of the brain are usually negative. Stroke may present with symptoms similar to TIA, but the symptoms persist for more than 24 hours. MRI of the brain usually shows changes of infarction after a stroke, which excluded this diagnosis in our patient.
This case is unique among the previously reported cases of extrapyramidal reactions linked to prochlorperazine. Our patient did not have the typical features of dystonia (characterized by abnormal posture) or akathisia (characterized by the urge to move). Lack of resolution, and in fact worsening, of symptoms almost 48 hours after discontinuation of the drug is also uncharacteristic of acute dystonia or akathisia, which usually resolve within 24 to 48 hours. Her symptoms most likely were related to dyskinesia, which was characterized by the involuntary, rhythmic movements of her tongue. To our knowledge, the development of dyskinesia with only a brief exposure to prochlorperazine, as in this case (10-mg dose once or twice daily for 4 days), has not been reported previously.
Slurred speech in the absence of movement disorders also raised the possibility that the patient might have suffered a mild cerebrovascular event. The features that finally led to the diagnosis of a prochlorperazine-induced dyskinetic reaction rather than a stroke was the subtle finding of fine vermicular movements of the tongue and the normal MRI.
This case should alert physicians of the possibility of a prochlorperazine-related extrapyramidal reaction mimicking a stroke. Fine tongue movements should be actively looked for to enhance early recognition.
1. Lacasse H, Perreault MM, Williamson DR. Systematic review of antipsychotics for the treatment of hospital-associated delirium in medically or surgically ill patients. Ann Pharmacother. 2006; 40: 1966-1973.
2. Drotts DL, Vinson DR. Prochlorperazine induces akathisia in emergency patients. Ann Emerg Med. 1999; 34:469-475.
3. Fleishman SB, Lavin MR, Sattler M, et al. Antiemetic-induced akathisia in cancer patients receiving chemotherapy. Am J Psychiatry. 1994; 151:763-765.
4. Miller CH, Fleischhacker WW. Managing antipsychotic-induced acute and chronic akathisia. Drug Saf. 2000; 22:73-81.
5. Tsuji Y, Miyama S, Uemura Y, et al. Three cases of drug-induced akathisia due to antiemetics during cancer palliative care [in Japanese]. Gan To Kagaku Ryoho. 2006; 33:267-269.
6. Ferrando SJ, Eisendrath SJ. Adverse neuropsychiatric effects of dopamine antagonist medications. Misdiagnosis in the medical setting. Psychosomatics. 1991; 32:426-432.
7. Schumock GT, Martinez E. Acute oculogyric crisis after administration of prochlorperazine. South Med J. 1991; 84:407-408.
8. Muniz AE. Prochlorperazine-induced extrapyramidal effects mimicking meningitis in a child. South Med J. 2000; 93:629-630.
9. Alberts VA, Catalano G, Poole MA. Tardive dyskinesia as a result of long-term prochlorperazine use. South Med J. 1996; 89:989-991.
10. Factor SA, Matthews MK. Persistent extrapyramidal syndrome with dystonia and rigidity caused by combined metoclopramide and prochlorperazine therapy. South Med J. 1991; 84:626-628.